Iowa, 2004

Hail in Iowa, May 31, 2004

May 31, 2004 · NWS DMX · 1 event in 1 county or zone

A cold upper low settled in over Iowa during the day on the 31st. With -21 C air at 500 mb over Iowa, the airmass became unstable during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold upper low settled in over Iowa during the day on the 31st. With -21 C air at 500 mb over Iowa, the airmass became unstable during the afternoon. Numerous thunderstorms formed, many of which produced wind of up to 50 MPH and pea to marble size hail. A few funnel clouds were also reported. One of the storms became severe as it pass south of Oskaloosa in Mahaska County and dropped three quarter inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 31, 12:40 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 31, 12:40 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
140 PM CDT MON MAY 31 2004

.DISCUSSION...
STEEP LAPSE RATES WITH DEEPENING MIXING DEPTHS SHOULD ALLOW FOR
GUSTS TO 40KT SOON BASED ON LAPS SOUNDINGS AND PROFILER.  THIS IS
ESPECIALLY TRUE WITH DOWNDRAFTS ASSOCIATED WITH THE RAPIDLY
EXPANDING SHRA/TSRA AREA.  EXPECTATION OF UPDRAFTS SHOULD LIMIT HAIL
SIZE TO PEA-0.50 INCH AT MOST, WITH LANDSPOUT POTENTIAL TO OUR NE
AND E WHERE 0-3KM CAPES ARE RUNNING 75-150 J/KG.  SHOULD SEE A
DIURNAL DECLINE IN COVERAGE BY 01Z IN THE SHRA ACTIVITY.  MAY
INCLUDE SOME LOW POPS N AS UPPER LOW SHIFTS SE.  CANNOT ARGUE TOO
MUCH WITH LIKELY TO CATEGORICAL POPS ON TUESDAY BY THE MODELS.  MORE
AGGRESSIVE ETA IS FAVORED AT THIS TIME WITH SECONDARY UPPER LOW IN
THE GREAT LAKES WRAPPING UP NORTHWARD.

RESIDUAL MORNING CLOUDS SHOULD EXIT WEDNESDAY MORNING, WITH ANOTHER
AFTERNOON CU FIELD.  UPPER RIDGING AND DRYING THROUGHOUT COLUMN, SO
EXPECT A DECENT WX DAY ON THURSDAY.

LONGER RANGE IS SOMEWHAT MORE UNCERTAIN, WITH WSW NW AND LESS
RIDGING EXPECTED OVER THE WEEKEND.  12Z NCEP ENSEMBLE MEANS INDICATE
A FRONTAL PASSAGE FRIDAY NIGHT INTO SATURDAY WITH A HEALTHY WNW FLOW
SHORTWAVE, AGAIN INCREASING THE SEVERE THREAT DESPITE MORE LIMITED
MOISTURE. THIS FRONT SLOWS DOWN AND RETURNS NORTH AS A WARM FRONT
SUNDAY NIGHT OR MONDAY WITH A HIGHER THREAT OF HEAVIER RAIFNALL/MCS
ACTIVITY.  WARM FRONTS NEARLY ALWAYS RAIN ON US IN EARLY JUNE
(WETTEST MONTH), SO HAVE INTRODUCED POPS ON MONDAY.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

KULA

&&

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDDSM TO AFDDMX.  THE WMO HEADER WILL
REMAIN UNCHANGED.  PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 31, 2:26 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT MON MAY 31 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-011100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
326 PM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED DURING THE
AFTERNOON AND EARLY EVENING HOURS BEFORE DISSIPATING SHORTLY AFTER
SUNSET.  A FEW STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 50
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FOR THE COMING
WEEKEND.  ALTHOUGH THE CHANCES DO NOT APPEAR HIGH AT THIS
POINT...SOME OF THE STORMS COULD BE SEVERE WITH LOCALLY HEAVY RAINS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION CHANCES ARE LOW FOR THE NEXT SEVERAL DAYS...BUT
MAY INCREASE THIS WEEKEND.

SMALL

The radar

The Des Moines radar (KDMX), 105 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mahaska

When
May 31, 3:55 PM CST
Where
Mahaska County, 5 mi S of Oskaloosa
Measured
0.75 in hail
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.233, -92.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394526.